Jump to content
CrazyBoards.org

depakote and hunger signals: HOW you get fat?


Recommended Posts

So I recently started depakote and now I'm hungry all the time.  I'm trying to eat the same amt as I always do and just tell myself that it's probably the med and I really don't need anymore food than normal.  Is this everyone else's experience?  I'm wondering if I tough it out for three weeks, will my hunger signals readjust?  Has anyone tried this?  When I was on weight watchers a few years ago, it took a couple of weeks for me to adjust to less food, but I eventually did.  I'm only at 500 mg and am seeing some benefit but feel more depressed immediately after taking it but more stable about 6 hours later.

Also, my dx was changed three days ago from cyclothymia to BP I with rapid cyclicing features.  (I cycle almost constantly in about 4 day-2 week intervals)  I responded well to trileptal but had to quit it because it was interfering with other meds.  Does this mean that topamax might be an option for me given that another temporal lobe med helped me and I have rapid cycling features?

I'm not quite ready to give up on depakote given that it's helping some and I'm willing to give my body time to adjust, but I would like to be able to discuss other options with my pdoc at my appointment early next week.  It makes me feel better to have some sort of plan in place.

Link to comment
Share on other sites

There are some recent studies showing that Depakote messes with your insulin, makes it less effective, so instead of burning glucose you lay it down as fat, thus leaving you constantly hungry.  Can lead to PCOS for us girls, about 10% of us. 

Metformin helps; it's an insulin sensitizer.  You might ask your pdoc if you can try it.

Link to comment
Share on other sites

I'm not really worried about it yet.  But thank you for the advice.  It's certainly an option if depakote works and I have major weight gain.  Barring major side effects (interactions with other meds, not helping my bipolar, rashes--which usually indicate allergic rxns in me) I'm going to try it for two months.  So far I have actually LOST weight.  I don't really expect it to continue.  I am worried about PCOS given that I already have probable endometriosis.  It hasn't been a high priority to get the diganostics done given that I have a host of other physical problems and all this pyschiatric stuff too.  But I know there's a day of reckoning coming.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...